Everyone knows that when a T1D is sick, their sugar levels are affected hugely. Either you're fighting ridiculous lows, or the total inverse, sky-high hypers that are tough as nails to get down! So this flu Harrison has caught has us fighting more highs than lows and a new problem that we're facing compared, to other sensors we've inserted, are false readings on Harrison's CGM.
A CGM is a device that is attached to Harrison. There is a little filament embedded in the interstitial fluid under the skin that gives us a "constant glucose reading". Harrison has the Medtronic Gaurdian Connect. These little sensors don't last forever. We insert a new one every 6 days. These devices cost a premium and they are not 100% accurate all the time. The boxes all come with a warning that you're not to treat based on sensor readings output by the CGM - that you need to perform a blood glucose test to make a treatment decision.
If you look at the graph above you'll note all the little blood drops. These blood drops indicate blood tests that we have physically done and then input into the sensor for calibration purposes. The blue line is what the sensor reading is. Every single time a coconut the variance between what the blood test result is, and what the sensor is saying, is vastly different. He was running much higher than what the sensor was saying.
I shared this on our social media platforms, Instagram and Facebook and a very awesome lady, Vivian Lee Levin, shared an article with me that some medications seem to have this effect on sensor readings. Here's the article! Might I add we were hours away from possibly removing the sensor, even though it had only been inserted two days prior. We were convinced we had a dud but then Vivian shared this article with me.
We haven't changed anything from the usual medication we give him when fluey, but I decided to have a look at some of the ingredients in the meds to see if it might be a possibility. So if you read the article mentioned above, they indicate that "acetaminophen can falsely elevate sensor glucose readings". In our case the inverse is happening but the fact remains that medication affects sensor reading and as I have learned with Harrison, he often has the opposite to the adverse effects of meds. For example, Allergex is meant to make people drowsy - not Harrison. He get's restless and hyperactive.
So, we've been giving him Corenza C syrup for kids. It is sugar free but contains paracetamol, a p-aminophenol derivative. Making it part of the family of drugs that seems to affect sugar levels. Paracetamol is in A LOT of medication.
I have to note that we've used Corenza C often for flu but it has never had this effect before. But maybe there are environments (his body) that are sometimes more sensitive than others to these sorts of effects.
The below excerpt from the article sums the effect up nicely:
"It's very important that the effect of acetaminophen on CGM — and its magnitude — be known, especially as CGM technology is being used increasingly by patients. Also, with artificial-pancreas technology rapidly advancing and with the potential for insulin dosing based on CGM instead of only with meter glucose, this is an important topic," Dr Maahs told Medscape Medical News.
The phenomenon would be expected to affect the CGM's reporting of blood glucose trends as well as individual readings. "The impact of acetaminophen is greatest at approximately 2 hours, with a diminishing effect over 8 hours, so acetaminophen could have an effect on glycemic trends as its effect peaks and wanes," Dr Maahs told Medscape Medical News.
Newer technology is being developed to further limit or eliminate this effect. "Until those technologies are available, this is an important issue for patients and clinicians to be aware of," he said, adding, "This should not discourage CGM use but rather inform and educate people. In fact, our study group is an advocate of CGM use for people with type 1 diabetes."